Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Reddish purple stain on leg,laser surgery,varicose vein,cellulitis

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
Hello! My mother (80 yrs. old) has developed a huge reddish-purple stain in her lower right leg, ranging from slightly beneath her knee to the ankle and practically all around the XXXXXXX and calf. Since she had (over 6 yrs. ago) laser surgery to cauterize a large varicose vein, she always had a pinkish-red stain in the incision area, but now this has visibly worsened and she complains of sudden, piercing pain of short duration and high intensity. She describes it as if a sharp nail was being driven into that area. She's had two Doppler studies done (at approx. 6 month intervals) and they determine her circulation is fine and ther are no XXXXXXX vascular problems. She lives in Spain and daily takes 1000 mgs Esberiven (troxerutin), 500 mgs Docium Forte (calcium dobesilate) and 40 mgs Ferplex (iron protein succinilate). Her family doctor and then her dermatologist, prescribed different antibiotics (suspecting some sort of skin infection: cellulitis or erisypela) of different strengths and treatment duration, which resulted in nothing. Leg raising and applied warm or cold compresses don't help either. She can walk but it often hurts and she's very worried because she has got no clear explanation of what's going on, nor has she seen any improvement.
I would appreciate your help!
Posted Thu, 12 Apr 2012 in Skin Hair and Nails
Answered by Dr. Rhea Chanda 2 hours later
Hi there,

Thanks for the query.

Can you please provide some information about the problem as this will help me in suggesting you better:
1.Did the dermatologist mention the possibility of a port wine stain?
2.Are her limbs shorter/longer?
3.Any evidence of soft tissue/bony growths?
4.Any history of visual problems,convulsion?
5.Were the variocose veins on the same limb?How severe/big was it?
6.Is the pain only during walking/standing or does the area of the stain cause pain on touch?

Please reply to the above questions as this will help me in suggesting you better.

Awaiting your reply.
Above answer was peer-reviewed by
Follow-up: Reddish purple stain on leg,laser surgery,varicose vein,cellulitis 1 hour later
Please note that you have not given me an answer, although it will count as one.

1. It is NOT a port-wine stain. This something NEW at the age of 80, not from birth.
2. The size of her limbs has not changed.
3. There are NO soft tissue/bony growths.
4. She has suffered from mild bilateral glaucoma for the past 30 years, which is controlled with medicated eyedrops; no problem there, she had her annual eye exam less than a month ago.
5. As I said in my original question "Since she had (over 6 yrs. ago) laser surgery to cauterize a large varicose vein, she always had a pinkish-red stain in the incision area, but now this has visibly worsened ", hence, yes the varicose veins were on the same limb. They were sufficiently severe: slightly thinner than a pencil, with some twists. She responded very well to laser surgery.
6. The pain is random: she may be sitting or standing or walking or laying in bed. It does NOT hurt when you touch the leg.

I look forward to your reply.
Answered by Dr. Rhea Chanda 2 hours later

I asked for more information to help me understand the problems in detail and advice you better.

I was trying to rule out the possibility of Sturge weber syndrome and Klippel-Trenaunay Syndrome.

To answer your question,I do not consider that the pain in her legs is associated with the discoloration exspecially if her Doppler studies are normal.The main cause of the pain to be ruled out is DVT.But if the doppler is normal then DVT can be ruled out.Leg pain could be due to bone,tendon,muscular,vascular causes,even lower spine.An orthopedic surgeon should see her ,if not already done.

The reddish stain that she has is possibly purpura.Several types of purpura are present and needs to be differentiated.It occurs due to breakage of the capillaries under the skin due to loss of connective tissue.Its not harmful.

I would ask you to discuss the same with your treating doctor and get examined to confirm the same.

Above answer was peer-reviewed by
Follow-up: Reddish purple stain on leg,laser surgery,varicose vein,cellulitis 2 hours later
We had thought of purpura from surfing the net. However, all the images in internet show spots or patches of maximum 1-2 inches in diameter. She has one big stain, which practically circles her leg. And also, she did not have the pains BEFORE the stain appeared, which is why we tend to think both things are related. What other vascular causes were you referring to?
Looking forward to your reply! XXXXXXX
Answered by Dr. Rhea Chanda 1 hour later

If there are large number of spots involved it may look like a larger area of skin.See if the skin blanches on pressure.That doesn't happen in purpura.

If the stain is superficial then there should be no involvement of underlying structures so there shouldn't be pain due to that.You mentioned that there is no pain on touching it.So I conclude that the pain isn't directly associated with it.

I was also think of peripheral vascular disease as a cause of the pain.That may also cause paleness/bluish discoloration of the skin sometimes.The pain may occur due to decreased oxygen supply to the muscles.

But since you said that the doppler studies were normal,i cannot confirm that without evidence.

See if you can find pictures of senile/solar/schamburgs purpura on the net and compare them.Purpura is a sign and not a diagnosis.The underlying cause has to be found out.Larger areas are called ecchymoses.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor